Tuesday, January 27, 2009

Yet ANOTHER Cautionary Tale (come ON!)

So, last week was pretty bad. It was bad for so many reasons. Basically, Miss A got a cold. No big deal. But she starting coughing at night. So I ended up pulling out some Tylenol Cold and Runny Nose for ages 2-11. I administered this for three nights at bedtime. And her behavior disintegrated with each passing day. Oh, the anger. The rage. She was irrational. She was up. She was down. She was INSANE. And I blame sleep deprivation for the fact that it took me three days before I discovered that it was the bleeping Tylenol that was doing it. And it wasn't even ME that discovered it. My mom (who's still living here) was the one who said "Could it be that cold medication you've been giving her?" one night after we were all suffering aftershock from the temper tantrum thrown at bedtime. Oh. I consulted the internet (I'm too lazy and tired to look for the links) and found that they are repackaging that stuff and not recommending it for children under six. Not only that I found reports of it causing some children to be "irritable and hyperactive". That would be the biggest, fattest understatement. I also found reports of night terrors. Which had also been occurring during that time. Did I ever feel like a big fat loser. Her behavior was making us all crazy and I was the one causing it. And my poor girl, when I would try to talk to her about how the way she was acting was NOT OKAY she proclaimed with heartbreaking sincerity "But I can't help it!!" She wasn't kidding.

I lay in bed that night thinking about all the times when her behavior had resembled that level of insanity and I believe that all those times were directly related to that cold medication or medication that we were prescribed for mild allergies. I always attributed this behavior to the sickness and her being rundown and overtired. Now I'm certain it was a sensitivity to the medications.

I just feel like such a schmuck. But I post this in hopes that some of you might avoid the same disaster. Or perhaps have experienced a similar thing and want to console me?


shoeaddict said...

So many medicines made me crazy and hyper when I was little. I'm still super sensitive to lots of things that don't normally bother other people.

You are not to blame for this. You are a good mother.

jen k said...


don't feel like a schmuck!!
you just made your life easier. you know what to avoid and thats a good thing!!!

elizasmom said...

Wow! And what Jen said — don't feel bad for not knowing about that. Eliza doesn't react that way to the stuff, in fact she's one of those kids who gets sleepy when she takes Tylenol. I think you should commend yourself for connecting the dots and realizing what's going on (and your mom too). Poor A — poor all of you!

bon said...

Seriously... most people don't react that way. Just um... your kid and one of mine! And my husband.

I caught on quicker because, oh wait... I DIDN'T catch on! It was Dadguy who watched Birdie and said, "hey... I think she reacts to Tylenol the same way that I do!"

Don't feel like a schmuck!

this single spark said...

Not to make you feel worse, but cold meds aren't recommended for children any more. Mayo Clinic has an explanation here: http://www.mayoclinic.com/health/cold-medicines/CC00083

But of course, it takes a million years for anything to change at the consumer level. You might want to ask your doctor about this one next time you see her/him.